Journal of Mathematical Fluid Mechanics

, Volume 20, Issue 4, pp 1617–1639 | Cite as

Boundary Partial \(C^{1, \alpha }\)-Regularity for Stationary Shear Thickening Flows in 3D

  • Cholmin SinEmail author


In this paper, we prove boundary partial regularity result for weak solutions to systems describing stationary shear thickening flows in 3D smooth domains. We show that the weak solution is in \(C^{1,\,\alpha }\) with any \(\alpha \in (0,\,1)\) in a neighbourhood of almost all boundary points. In particular, we show that for the regularity criterion at the boundary, only the normal derivative is of importance.


Generalized Newtonian fluid Shear thickening fluid Partial regularity Regularity up to the boundary 

Mathematics Subject Classification

35D30 35D35 76D03 76A05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author would like to thank the editor and the anonymous referee for their valuable suggestions to improve the quality of this paper and to make the presentation more readable.

Compliance with ethical standards

Conflict of interest

No conflict of interest to be declared by the author.


  1. 1.
    Acerbi, E., Mingione, G.: Regularity results for stationary electro-rheological fluids. Arch. Ration. Mech. Anal. 164, 213–259 (2002)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Apushkinskaya, D., Bildhauer, M., Fuchs, M.: Steady states of anisotropic generalized Newtonian fluids. J. Math. Fluid Mech. 7, 261–297 (2005)ADSMathSciNetCrossRefGoogle Scholar
  3. 3.
    Astarita, G., Marucci, G.: Principles of Non-Newtonian Fluid Mechanics. McGraw-Hill, London (1974)Google Scholar
  4. 4.
    Bae, H.-O., Wolf, J.: Boundary regularity for the steady Stokes type flow with shear thickening viscosity. J. Differ. Equ. 258, 3811–3850 (2015)ADSMathSciNetCrossRefGoogle Scholar
  5. 5.
    Beck, L.: Boundary regularity results for weak solutions of subquadratic elliptic systems. Ph.D. thesis, Universitat Erlangen-Nurnberg (2008)Google Scholar
  6. 6.
    Beck, L.: Elliptic Regularity Theory. Lecture Notes of the Unione Matematica Italiana, vol. 19. Springer, Berlin (2016)zbMATHGoogle Scholar
  7. 7.
    Beirão da Veiga, H.: On the global regularity of shear thinning flows in smooth domains. J. Math. Anal. Appl. 349, 335–360 (2009)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Beirão da Veiga, H., Crispo, F.: On the global \(W^{2, q}\) regularity for nonlinear \(N\)-systems of the \(p\)-Laplacian type in n space variables. Nonlinear Anal. 7(5), 4346–4354 (2012)CrossRefGoogle Scholar
  9. 9.
    Beirão da Veiga, H., Kaplický, P., Růžička, M.: Boundary regularity of shear thickening flows. J. Math. Fluid Mech. 13, 387–404 (2011)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bildhauer, M., Fuchs, M.: Variants of the Stokes problem: the case of anisotropic potentials. J. Math. Fluid Mech. 5, 364–402 (2003)ADSMathSciNetCrossRefGoogle Scholar
  11. 11.
    Breit, D.: Analysis of generalized Navier–Stokes equations for stationary shear thickening flows. Nonlinear Anal. 75, 5549–5560 (2012)ADSMathSciNetCrossRefGoogle Scholar
  12. 12.
    Breit, D., Fuchs, M.: The nonlinear Stokes problem with general potentials having superquadratic growth. J. Math. Fluid Mech. 13, 371–385 (2011)ADSMathSciNetCrossRefGoogle Scholar
  13. 13.
    Carozza, M., Fusco, N., Mingione, G.: Partial regularity of minimizers of quasiconvex integrals with subquadratic growth. Ann. Mat. Pura Appl. 175, 141–164 (1998)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Crispo, F., Grisanti, C.R.: On the existence, uniqueness and \(C^{1,\gamma }(\overline{\Omega })\cap W^{2, 2}(\Omega )\) regularity for a class of shear-thinning fluids. J. Math. Fluid Mech. 10, 455–487 (2008)ADSMathSciNetCrossRefGoogle Scholar
  15. 15.
    Crispo, F., Grisanti, C.R.: On the \(C^{1,\gamma }(\overline{\Omega })\cap W^{2, 2}(\Omega )\) regularity for a class of electrorheological fluids. J. Math. Anal. Appl. 356, 119–132 (2009)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Crispo, F., Maremonti, P.: A high regularity result of solutions to modified p-Stokes equations. Nonlinear Anal. 118, 97–129 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Duzaar, F., Kristensen, J., Mingione, G.: The existence of regular boundary points for non-linear elliptic systems. J. Reine Angew. Math. 602, 17–58 (2007)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Grotowski, J.F.: Boundary regularity results for nonlinear elliptic systems. Calc. Var. 15, 353–388 (2002)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Frehse, J., Málek, J., Steinhauer, M.: An existence result for fluids with shear dependent viscosity: steady flows. Nonlinear Anal. 30, 3041–3049 (1997)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Frehse, J., Malek, J., Steinhauer, M.: On analysis of steady flows of fluids with shear-dependent viscosity based on the Lipschitz truncation method. SIAM J. Math. Anal. 34(5), 1064–1083 (2003)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Fuchs, M., Seregin, G.: Variational Methods for Problems from Plasticity Theory and for Generalized Newtonian Fluids. Springer Lecture Notes in Mathematics, vol. 1749. Springer, Berlin (2000)zbMATHGoogle Scholar
  22. 22.
    Fuchs, M.: Stationary flows of shear thickening fluids in 2D. J. Math. Fluid Mech. 14, 43–54 (2012)ADSMathSciNetCrossRefGoogle Scholar
  23. 23.
    Galdi, G.P.: An Introduction to the Mathematical Theory of the Navier–Stokes Equations; Steady-State Problems. Springer Monographs in Mathematics, 2nd edn. Springer, Berlin (2011)zbMATHGoogle Scholar
  24. 24.
    Giaquinta, M.: A counter-example to the boundary regularity of solutions to elliptic quasilinear systems. Manuscr. Math. 24, 217–220 (1978)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Annals of Mathematics Studies, vol. 105. Princeton University Press, Princeton (1983)zbMATHGoogle Scholar
  26. 26.
    Giusti, E.: Direct Methods in the Calculus of Variations. World Scientific, Singapore (2003)CrossRefGoogle Scholar
  27. 27.
    Irgens, F.: Rheology and Non-Newtonian Fluids. Springer, Berlin (2014)CrossRefGoogle Scholar
  28. 28.
    Kaplický, P., Málek, J., Stará, J.: \(C^{1, \alpha }\)-Solutions to a class of nonlinear fluids in 2D stationary Dirichlet problem. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 259, 89–121 (1999). [Translation in J. Math. Sci. (New York) 109, 1867–1893 (2002)]zbMATHGoogle Scholar
  29. 29.
    Kaplický, P.: Regularity of flow of anisotropic fluid. J. Math. Fluid Mech. 10, 71–88 (2008)ADSMathSciNetCrossRefGoogle Scholar
  30. 30.
    Kristensen, J., Mingione, G.: Boundary regularity in variational problems. Arch. Ration. Mech. Anal. 198, 369–455 (2010)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Ladyzhenskaya, O.A.: The Mathematical Theory of Viscous Incompressible Flow. Gordon and Breach Science Publishers, New York (1969)zbMATHGoogle Scholar
  32. 32.
    Lions, J.L.: Quelques methodes de resolution des problemes aux limites non lineairesm. Dunod, Malakoff (1969)zbMATHGoogle Scholar
  33. 33.
    Růžička, M.: A note on steady flow of fluids with shear dependent viscosity. Nonlinear Anal. 30, 3029–3039 (1997)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institute of MathematicsAcademy of SciencesPyongyangDemocratic People’s Republic of Korea

Personalised recommendations